Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jun 17, 2017, 3:21 AM EDT for Allegan County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2017, 3:21 AM EDT (07:21 UTC)
- Expired
- Jun 17, 2017, 4:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
597
WWUS83 KGRR 170721
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
321 AM EDT SAT JUN 17 2017
MIZ064-170815-
Allegan MI-
321 AM EDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY...
At 320 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pullman, or 9 miles northeast of South Haven, moving northeast at 35
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Allegan... Wayland... Fennville...
Dorr... Hamilton... Hopkins...
Burnips... Bradley... North Dorr...
Pullman... Glenn...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4254 8624 4277 8601 4277 8554 4268 8555
4242 8602 4242 8618 4247 8625
TIME...MOT...LOC 0720Z 220DEG 32KT 4250 8614
$$
NJJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 2:50 AM EDT, 31 minutes earlier.
Area forecast discussion, Jun 17, 2:50 AM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 250 AM EDT Sat Jun 17 2017 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine .SYNOPSIS... Issued at 250 AM EDT Sat Jun 17 2017 Several rounds of thunderstorms will likely impact the region today with a risk for severe weather mainly closer to the MI/IN border tonight. Some gusty winds and hail will be possible. Conditions dry out Sunday afternoon before some scattered showers and perhaps some thunderstorms develop Monday. && .SHORT TERM...(Today through Monday) Issued at 250 AM EDT Sat Jun 17 2017 The main challenge is determining timing and placement of convection today and tonight, and whether strong to severe storms will occur. There may be several waves of thunderstorms this morning and afternoon for areas near and north of I-96, with a risk for severe weather primarily near and south of I-96 tonight but especially toward the MI/IN border. The forecast for today and tonight is somewhat tricky, with much of our severe threat tonight hinging on what occurs into the afternoon. It now seems plausible that there will be multiple waves of thunderstorms from this morning into the afternoon for areas near and north of I-96, with the threat area shifting toward I-94 late afternoon. The H850 LLJ strengthens to near 35 kts this afternoon over the region, in the midst of a very moist atmosphere supporting PW values of 2.00". Surface based instability will be sufficient today (1000+ J/kg) but the atmosphere may not recover this evening near and north of I-96 to support what would otherwise be more vigorous convection tonight. High res CAMs from the HRRR/ESRL HRRR to the NAM 3km and NCEP WRF ARW/NMM support multiple rounds of storms today across the region but not a persistent rain for all areas. With such a moisture-rich atmosphere, these storms will be efficient rain producers. Locally heavy rain is expected. It seems that any wind gusts and hail produced from these storms through the afternoon would be sub- severe. The strongest mid level jet core (50 kts) does not arrive until after 00z and the CAPE might not be large enough in the hail growth zone to generate severe hail. Still, some isolated instances of damaging winds and large hail can't be ruled out into the afternoon. By the time the best dynamics arrive tonight (in the 00z-06z time frame), our severe weather risk may be waning due to loss of daytime instability. The ESRL HRRR and NAM 3km suggest that a line of storms will develop from Chicago/southern Lake Michigan down into Missouri around 00z and then move eastward. It seems that areas near and south of I-94 stand the best chance at getting damaging winds and large hail from this activity. Even so, there may be convection on the nose of the H850 WAA that could generate hail north of this region. Convection may persist into early Sunday morning before drying occurs during the day. Cyclonic flow over Lower Michigan combined with falling H850 temps and some marginal sfc based instability may help generate at least scattered showers and perhaps a few thunderstorms Monday afternoon away from Lake Michigan. && .LONG TERM...(Monday night through Friday) Issued at 250 AM EDT Sat Jun 17 2017 We continue to expect a fairly unsettled weather pattern for much of the long term. Rain chances will exist almost everyday, but we should not see any days that are a complete washout. Temperatures will start out cooler than average, and moderate to near to slightly above average. The best chances for showers/storms on Tue will come during the afternoon/evening hours. This will be the result of an upper trough remaining overhead, and another impulse moving through from NW to SE. The impulse of note does still have a chance of coming through during peak heating, which could produce some stronger storms. The best chance of a dry day still looks to come on Wed. The upper trough overhead earlier in the week will slip far enough east to allow ridging to build in. Rain chances will increase then once again for Thu and Fri. The heat makes a push toward the area on Thu as the sfc ridge moves east and upper heights build overhead. Storms will become possible at the leading edge of the heat moving in with a warm front. Storms will continue to be possible through Friday when a cold front associated with a fairly strong sfc low across Wrn Ontario pushes through the area. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 127 AM EDT Sat Jun 17 2017 Quite a complicated forecast through the 06z forecast period, and likely beyond a bit. Multiple waves of showers/storms will be possible, with each round dictating where the subsequent rounds will develop. The first round of showers/storms looks to come in after 07z to the lakeshore. The activity across Wisconsin is trending down for now, but hi-res short term models indicate a spike is likely as they reach the area. It is looking like a couple of rounds of showers/storms through about 18-20z for the Nrn terminals. MVFR conditions under the storms look like a lock, with some localized IFR expected. The idea is then that another line of storms will fire on the SErn periphery of the first couple of rounds where the instability will build best with little to no rain. This will likely impact the SE terminals. Additional showers/storms will become possible toward the end of the period from S to N. This is the most uncertain, as where the storms form will be dependent on the previous rounds. && .MARINE... Issued at 250 AM EDT Sat Jun 17 2017 Waves will build on Sunday with 2 to 4 footers possible and steady west winds. Until then, southwest winds may generate 1 to 3 foot waves today. No small craft advisories are anticipated this weekend. && .HYDROLOGY... Issued at 1150 AM EDT Fri Jun 16 2017 A small area of showers and thunderstorms moved through West Michigan prior to sunrise...producing isolated half inch accumulations across Ottawa/Kent/Ionia counties. No impacts are expected on area rivers as a result of this rainfall. An unsettled weather pattern will continue through Sunday morning... with multiple episodes of showers and thunderstorms. Precipitable water values of 1.5 to 2.0 inches are expected through early Sunday...which would support areas of heavy rainfall. Model QPF forecasts differ with the location of the heaviest rainfall...but locations south and east of Grand Rapids appear to have the highest likelihood of accumulations of one to two inches by Sunday morning when the cooler and drier airmass moves into the region. Area rivers are running well below bankfull stage. Significant rises will be possible on area rivers and streams...especially in the Grand and Kalamazoo river basins...but do not anticipate rises above bankfull at this time. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Hoving SHORT TERM...Hoving LONG TERM...NJJ AVIATION...NJJ HYDROLOGY...MWS MARINE...Hoving
Hazardous weather outlook, Jun 16, 5:40 PM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 540 PM EDT Fri Jun 16 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 540 PM EDT Fri Jun 16 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight A few thunderstorms are possible after midnight with occasional cloud to ground lightning and locally heavy downpours. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible Saturday afternoon into Saturday night. Damaging winds and large hail are the main threats. Localized street flooding is possible in the heaviest storms. More thunderstorms will be possible by Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday afternoon into Saturday night. LMZ844>849-170845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 540 PM EDT Fri Jun 16 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight A few thunderstorms are possible after midnight with occasional cloud to water lightning and locally heavy downpours. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible Saturday afternoon into Saturday night. Damaging winds and large hail are the main threats. Frequent cloud to water lightning is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday afternoon into Saturday night. Hoving JK
In the hours before
Special weather statement, Jun 17, 3:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
321 AM EDT SAT JUN 17 2017
MIZ064-170815-
Allegan MI-
321 AM EDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY...
At 320 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pullman, or 9 miles northeast of South Haven, moving northeast at 35
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Allegan... Wayland... Fennville...
Dorr... Hamilton... Hopkins...
Burnips... Bradley... North Dorr...
Pullman... Glenn...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4254 8624 4277 8601 4277 8554 4268 8555
4242 8602 4242 8618 4247 8625
TIME...MOT...LOC 0720Z 220DEG 32KT 4250 8614
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:23 AM EDT | Special Weather Statement | GRR | Lake, Mason, Muskegon | 97 min |
| Jun 17, 3:57 AM EDT | Special Weather Statement | GRR | Barry | 93 min |
| Jun 17, 5:40 AM EDT | Special Weather Statement | GRR | Ionia | 50 min |
| Jun 17, 6:23 AM EDT | Areal Flood Advisory | GRR | Kent, Ottawa | 6 hr |
| Jun 17, 6:46 AM EDT | Special Marine Warning | GRR | 29 min | |
| Jun 17, 7:18 AM EDT | Special Weather Statement | GRR | Kent, Montcalm | 57 min |
| Jun 17, 4:31 PM EDT | Special Weather Statement | GRR | Gratiot | 29 min |
| Jun 17, 4:40 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 12 min |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.